Alert archive / Alabama / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 5, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Feb 5, 2014, 2:17 AM CST for Macon County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 5, 2014, 2:17 AM CST (08:17 UTC)
- Expired
- Feb 5, 2014, 2:45 AM CST
- In force
- 28 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Macon County, AL
The radar
The Maxwell AFB radar (KMXX), 22 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 8.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 491 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 441 m²/s²
- 0-3 km storm-relative helicity
- 453 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
030
WUUS54 KBMX 050817
SVRBMX
ALC087-050845-
/O.NEW.KBMX.SV.W.0005.140205T0817Z-140205T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
217 AM CST WED FEB 5 2014
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MACON COUNTY IN SOUTHEAST ALABAMA...
* UNTIL 245 AM CST
* AT 212 AM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR LIVERPOOL...OR NEAR TUSKEGEE...
AND MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
TUSKEGEE...LAKE TUSKEGEE...TUSKEGEE NATIONAL FOREST...UPHAPEE
CREEK...MOTON FIELD MUNICIPAL AIRPORT AND I 85 REST AREA.
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3237 8543 3236 8579 3247 8582 3254 8559
3250 8550
TIME...MOT...LOC 0817Z 253DEG 26KT 3242 8574
$$1 follow-up statement
099
WWUS54 KBMX 050828
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
228 AM CST WED FEB 5 2014
ALC087-050838-
/O.CAN.KBMX.SV.W.0005.000000T0000Z-140205T0845Z/
MACON AL-
228 AM CST WED FEB 5 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MACON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3237 8543 3236 8579 3247 8582 3254 8559
3250 8550
TIME...MOT...LOC 0828Z 253DEG 26KT 3244 8565
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 12:10 AM CST, 2 hours 7 minutes earlier.
Area forecast discussion, Feb 5, 12:10 AM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 1210 AM CST WED FEB 5 2014 .UPDATE... FOR 06Z AVIATION. && .AVIATION... 06Z TAF DISCUSSION. IFR AHEAD OF THE FRONT...MVFR BEHIND THE FRONT...WITH AN HOUR TO 2 HOURS OF -SHRA AND A FEW LIGHTNING STRIKES HERE AND THERE...BUT MOSTLY SHOWERS ALONG THE FRONT. LOOKING FOR SOME LINGERING STRATUS BEHIND SYSTEM INTO WED DAYTIME. MAY DIP BACK DOWN TO IFR AFTER FROPA TOWARD SUNRISE...SLOWLY LIFTING THRU THURSDAY. EQUIPMENT ISSUES AT ANB...SO AMD NOT SKED FOR NOW FOR MISSING VSBY SENSOR. 08 && .DISCUSSION... THE COLD FRONT CONTINUES TO PUSH EASTWARD THIS EVENING THROUGH MISSISSIPPI. SURFACE ANALYSIS CONFIRMS THAT THE COLD FRONT HAS MADE IT THROUGH EASTERN MISSISSIPPI LOCATIONS...WHERE TEMPERATURES HAVE FALLEN INTO THE UPPER 30S TO LOWER 40S WITH A STRONG WIND SHIFT TO THE NORTHWEST. OUT AHEAD OF THE FRONT...UNSTABLE AIR HAS SURGED NORTHWARD WITH UPPER 50S DEW POINTS OBSERVED AS FAR NORTH AS HALEYVILLE. LOOKING FARTHER SOUTH WHERE MORE MOISTURE AND INSTABILITY IS AVAILABLE...A FEW STRONG TO SEVERE STORMS HAVE DEVELOPED ACROSS SOUTHERN MISSISSIPPI. SURFACE BASED INSTABILITIES CONTINUE TO BE VERY LIMITED BUT 0-6KM BULK SHEAR VALUES ARE OVER 60 KNOTS IN SOUTHERN MISSISSIPPI AND ALABAMA...AND THE LOW LEVEL 925MB JET HAS INCREASED TO OVER 65KTS WITH A SURFACE LOW MOVING NORTHEASTWARD ACROSS CENTRAL MISSISSIPPI. WE'LL KEEP AN EYE ON THOSE STORMS THROUGH THE NEXT FEW HOURS...AS STRONG WIND GUSTS WILL BE POSSIBLE TO 40MPH WITH A FEW OF THE STRONGER BOWING SEGMENTS HEADING TOWARD SUMTER COUNTY. EVENING UPDATES ARE ALREADY OUT. 56/GDG && .PREV DISCUSSION... /ISSUED 329 PM CST TUE FEB 4 2014/ SHORT TERM...TONIGHT THROUGH FRIDAY. EXPECTED MORE RAIN TODAY AS WARM AIR ADVECTION INCREASED NORTH OF A SURFACE WARM FRONT. THE BULK OF THE RAIN WILL FALL OVERNIGHT ALONG AND AHEAD OF A COLD FRONT. THE COLD FRONT WAS LOCATED NEAR THE MISSISSIPPI RIVER AT 3 PM THIS AFTERNOON. THE FRONT WILL PUSH INTO NORTHWEST ALABAMA BETWEEN 10PM AND MIDNIGHT. THERE HAS BEEN SOME THUNDERSTORMS EMBEDDED IN THE BAND OF SHOWERS...AND EXPECT THUNDERSTORM ACTIVITY WILL CONTINUE OVERNIGHT AS SURFACE DEW POINTS IN THE LOWER 60S ACROSS SOUTH ALABAMA ADVECTS NORTHWARD. SURFACE TEMPERATURES DO FALL QUICKLY BEHIND FRONT...BUT ALL GUIDANCE HAS TEMPERATURES STAYING ABOVE FREEZING OVERNIGHT ACROSS CENTRAL ALABAMA. THE RAIN WILL END SOON AFTER FRONTAL PASSAGE AND MOST OF THE RAIN SHOULD BE EAST OF I-65 BY SUNRISE WEDNESDAY. THE RAIN SHOULD BE OUT OF EAST ALABAMA BY LATE MORNING. A LARGE SURFACE HIGH WILL BUILD INTO THE SOUTHEAST STATES THURSDAY AND FRIDAY. A SMALL RIPPLE IN THE SOUTHWEST FLOW ALOFT COULD BRING SOME LIGHT RAIN INTO SOUTH ALABAMA THURSDAY NIGHT....BUT GENERALLY DRY CONDITIONS THURSDAY AND FRIDAY. 58/ROSE LONG TERM...SATURDAY THROUGH TUESDAY. THE LONG RANGE MODELS HAVE REALLY STRUGGLED WITH THE SYSTEM THAT WILL IMPACT THE AREA OVER THE WEEKEND. TUESDAYS MODELS SHOWED A DIGGING SHORT WAVE TROF OVER THE SOUTHERN PLAINS STATES AND SURFACE CYCLOGENESIS OVER ALABAMA. THE LATEST MODELS ARE NOW SHOWING A MUCH WEAKER SHORT WAVE TROF WITH THE SURFACE LOW DEVELOPMENT MUCH FARTHER NORTH. THE GFS MODEL HAS VERY LITTLE PRECIPITATION ACROSS CENTRAL ALABAMA OVER THE WEEKEND...WHILE THE ECMWF MODEL DOES HAVE SOME DEVELOPMENT ACROSS SOUTH ALABAMA ON SATURDAY. CONFIDENCE IS LOW WITH REGARD TO RAIN CHANCES OVER THE WEEKEND...BUT THE OVERALL TREND IS FOR DRIER CONDITIONS AND THE PRECIPITATION ENDING SOONER. THERE STILL IS THE POSSIBILITY OF A BRIEF WINDOW FOR RAIN TO CHANGE-OVER TO LIGHT SNOW ON SUNDAY. 58/ROSE && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 45 45 28 44 27 / 100 20 10 10 10 ANNISTON 47 47 29 48 28 / 100 20 10 10 10 BIRMINGHAM 45 46 28 44 28 / 100 10 10 10 10 TUSCALOOSA 41 47 29 46 27 / 100 10 10 10 10 CALERA 46 46 29 45 29 / 100 10 10 10 10 AUBURN 52 52 30 51 33 / 90 30 10 10 20 MONTGOMERY 52 52 30 51 33 / 100 20 10 10 20 TROY 54 54 31 51 35 / 80 30 10 10 20 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 08/56/58
Hazardous weather outlook, Feb 4, 6:51 PM CST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 651 PM CST TUE FEB 4 2014 ALZ011>015-017>050-060100- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 651 PM CST TUE FEB 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. VISIBILITIES WILL BE REDUCED TO BELOW ONE MILE AT TIMES THIS EVENING DUE TO AREAS OF DRIZZLE AND FOG. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 08
In the hours before
Local storm report, Feb 4, 10:44 PM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1044 PM CST TUE FEB 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM NON-TSTM WND DMG 4 N FAYETTE 33.75N 87.83W
02/04/2014 FAYETTE AL BROADCAST MEDIA
DAMAGE TO OUTDOOR SHED. WINDS ESTIMATED 35 MPH.
&&Special weather statement, Feb 4, 10:57 PM CST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1057 PM CST TUE FEB 4 2014
ALZ033-040-050530-
DALLAS AL-PERRY AL-
1057 PM CST TUE FEB 4 2014
...SIGNIFICANT WEATHER ADVISORY FOR PERRY AND NORTHERN DALLAS
COUNTIES UNTIL 1130 PM CST...
AT 1054 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR VAIDEN...OR 6 MILES SOUTHWEST OF MARION...MOVING
NORTHEAST AT 55 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MARION...
VALLEY GRANDE...
PAUL M GRIST STATE PARK...
BURNSVILLE...
HAMBURG...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3236 8752 3266 8752 3266 8748 3269 8747
3275 8732 3284 8706 3284 8702 3267 8702
3266 8694 3256 8690 3254 8691 3247 8687
TIME...MOT...LOC 0457Z 246DEG 48KT 3260 8736
56Special weather statement, Feb 5, 1:11 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
111 AM CST WED FEB 5 2014
ALZ037-038-042>047-049-050800-
BULLOCK AL-CHAMBERS AL-ELMORE AL-LEE AL-LOWNDES AL-MACON
AL-MONTGOMERY AL-PIKE AL-TALLAPOOSA AL-
111 AM CST WED FEB 5 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHAMBERS...SOUTHERN
TALLAPOOSA...WESTERN PIKE...MONTGOMERY...MACON...SOUTHEASTERN
LOWNDES...WESTERN LEE...EASTERN ELMORE AND NORTHWESTERN BULLOCK
COUNTIES UNTIL 200 AM CST...
AT 106 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WIND CREEK STATE PARK TO
I65 AND AL 106...AND MOVING EAST AT 50 MPH.
WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
DADEVILLE...
TALLASSEE...
CAMP HILL...
MILSTEAD...
MEADVILLE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3163 8618 3167 8615 3178 8615 3179 8621
3188 8618 3196 8619 3196 8630 3204 8631
3205 8639 3196 8641 3196 8664 3276 8607
3276 8601 3282 8601 3290 8596 3289 8525
3161 8615 3161 8617
TIME...MOT...LOC 0710Z 269DEG 42KT 3282 8596 3164 8679The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 4, 10:57 PM CST | Special Weather Statement | BMX | Perry | 33 min |
| Feb 5, 1:11 AM CST | Special Weather Statement | BMX | Elmore, Macon, Montgomery, Tallapoosa | 49 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.